Skip to main content Accessibility help
×
Home

Moments of the Rank of Elliptic Curves

  • Steven J. Miller (a1) and Siman Wong (a2)

Abstract

Fix an elliptic curve $E/\mathbf{Q}$ and assume the Riemann Hypothesis for the $L$ -function $L({{E}_{D}},\,s)$ for every quadratic twist ${{E}_{D}}$ of $E$ by $D\,\in \,\mathbf{Z}$ . We combine Weil's explicit formula with techniques of Heath-Brown to derive an asymptotic upper bound for the weighted moments of the analytic rank of ${{E}_{D}}$ . We derive from this an upper bound for the density of low-lying zeros of $L({{E}_{D}},\,s)$ that is compatible with the randommatrixmodels of Katz and Sarnak. We also show that for any unbounded increasing function $f$ on $\mathbf{R}$ , the analytic rank and (assuming in addition the Birch and Swinnerton-Dyer conjecture) the number of integral points of ${{E}_{D}}$ are less than $f(D)$ for almost all $D$ .

    • Send article to Kindle

      To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      Moments of the Rank of Elliptic Curves
      Available formats
      ×

      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

      Moments of the Rank of Elliptic Curves
      Available formats
      ×

      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

      Moments of the Rank of Elliptic Curves
      Available formats
      ×

Copyright

References

Hide All
[1] Bektemirov, B., Mazur, B., Stein, W., and Watkins, M., Average ranks of elliptic curves: tension between data and conjecture. Bull. Amer. Math. Soc. (N. S.) 44(2007), no. 2, 233-254. http://dx. doi. org/10.1090/S0273-0979-07-01138-X
[2] Brumer, A., The average rank of elliptic curves. I. Invent. Math. 109(1992), no. 3, 445-472. http://dx. doi. org/10.1007/BF01232033
[3] Brumer, A. and McGuinness, O., The behavior of the Mordell-Weil group of elliptic curves. Bull. Amer. Math. Soc. (N. S.) 23(1990), no. 2, 375-382. http://dx. doi. org/10.1090/S0273-0979-1990-15937-3
[4] Conrey, J. B., L-Functions and random matrices. In: Mathematics unlimited—2001 and beyond, Springer-Verlag, Berlin, 2001, pp. 331-352.
[5] Conrey, J. B., Pokharel, A., Rubinstein, M. O., and Watkins, M., Secondary terms in the number of vanishings of quadratic twists of elliptic curve L-functions. In: Ranks of elliptic curves and random matrix theory, London Math. Soc. Lecture Note Ser., 341, Cambridge University Press, Cambridge, 2007, pp. 215-232.
[6] Davenport, H., Multiplicative number theory. Third ed., Graduate Texts in Mathematics, 74, Springer-Verlag, New York, 2000.
[7] David, C., Fearnley, J., and Kisilevsky, H., On the vanishing of twisted L-functions of elliptic curves. Experiment. Math. 13(2004), no. 2, 185-198.
[8] Duenez, E. and Miller, S. J., The effect of convolving families of L-functions on the underlying group symmetries. Proc. London Math. Soc. 99(2009), no. 3, 787-820. doi:10.1112/plms/pdp018 http://dx. doi. org/10.1112/plms/pdp018
[9] Dusart, P., The k-th prime is greater than k(ln k + ln ln k — 1) for k _ 2. Math. Comp. 68(1999), no. 225, 411-415. http://dx. doi. org/10.1090/S0025-5718-99-01037-6
[10] Fermigier, S., Zéros des fonctions L de courbes elliptiques. Experiment. Math. 1(1992), no. 2, 167-173.
[11] Fermigier, S., Étude expérimentale du rang de familles de courbes elliptiques sur Q . Experiment. Math. 5(1996), no. 2, 119-130.
[12] Goes, J. and Miller, S. J., Towards an ‘average’ version of the Birch and Swinnerton-Dyer conjecture. J. Number Theory 130(2010), no. 10, 2341-2358. http://dx. doi. org/10.1016/j. jnt.2010.04.002
[13] Goldfeld, D., Conjectures on elliptic curves over quadratic fields. In: Number theory, Carbondale 1979 (Proc. Southern Illinois Conf., Southern Illinois Univ., Carbondale, Ill., 1979), Lecture Notes in Math., 751, Springer-Verlag, Berlin, 1979, pp. 108-118.
[14] Heath-Brown, D. R., The average rank of elliptic curves. Duke Math. J. 122(2004), no. 3, 591-623. http://dx. doi. org/10.1215/S0012-7094-04-12235-3
[15] Hughes, C. P. and Rudnick, Z., Linear statistics of low-lying zeros of L-functions. Q. J. Math. 54(2003), no. 3, 309-333. http://dx. doi. org/10.1093/qmath/hag021
[16] Iwaniec, H. and Kowalski, E., Analytic number theory. American Mathematical Society Colloquium Publications, 53, American Mathematical Society, Providence, RI, 2004.
[17] Silverman, J. H., Advanced topics in the arithmetic of elliptic curves. Graduate Texts in Mathematics, 151, Springer-Verlag, New York, 1994.
[18] Katz, N. M., Twisted L-functions and monodromy. Annals of Mathematics Studies, 150, Princeton University Press, Princeton, NJ, 2002.
[19] Katz, N. M. and Sarnak, P., Random matrices, Frobenius eigenvalues, and monodromy. American Mathematical Society Colloquium Publications, 45, American Mathematical Society, Providence, RI, 1999.
[20] Katz, N. M. and Sarnak, P., Zeros of zeta functions and symmetry. Bull. Amer. Math. Soc. (N. S.) 36(1999), no. 1, 1-26. http://dx. doi. org/10.1090/S0273-0979-99-00766-1
[21] Keating, J. P. and Snaith, N. C., Random matrices and L-functions. Random matrix theory. J. Phys. A 36(2003), no. 12, 2859-2881. http://dx. doi. org/10.1088/0305-4470/36/12/301
[22] Kowalski, E., Elliptic curves, rank in families and random matrices. In: Ranks of elliptic curves and random matrix theory, London Mathematical Society Lecture Note Series, 341, Cambridge University Press, Cambridge, 2007, pp. 7-52.
[23] Kowalski, E., On the rank of quadratic twists of elliptic curves over function fields. Int. J. Number Theory 2(2006), no. 2, 267-288. http://dx. doi. org/10.1142/S1793042106000528
[24] Lang, S., Elliptic curves: diophantine analysis. Grundlehren der Mathematischen Wissenschaften, 231, Springer-Verlag, Berlin-New York, 1978.
[25] Mazur, B., Tate, J., and Teitelbaum, J., On p-adic analogues of the conjectures of Birch and Swinnerton-Dyer. Invent. Math. 84(1986), no. 1, 1-48. http://dx. doi. org/10.1007/BF01388731
[26] Michel, P., Rang moyen de familles de courbes elliptiques et lois de Sato-Tate. Monatsh. Math. 120(1995), no. 2, 127-136. http://dx. doi. org/10.1007/BF01585913
[27] Miller, S. J., One- and two-level densities for rational families of elliptic curves: evidence for the underlying group symmetries. Compos. Math. 140(2004), no. 4, 952-992. http://dx. doi. org/10.1112/S0010437X04000582
[28] Mestre, J. F., Formules explicites et minorations de conducteurs de variétés algébriques. Compos. Math. 58(1986), no. 2, 209-232.
[29] Nekovář, J., On the parity of ranks of Selmer groups. II. C. R. Acad. Sci. Paris Sér. I Math. 332(2001), no. 2, 99-104.
[30] Rubin, K. and Silverberg, A., Ranks of elliptic curves. Bull. Amer. Math. Soc. 39(2002), no. 4, 455-474. http://dx. doi. org/10.1090/S0273-0979-02-00952-7
[31] Rubinstein, M., Low-lying zeros of L-functions and random matrix theory. Duke Math. J. 109(2001), no. 1, 147-181. http://dx. doi. org/10.1215/S0012-7094-01-10916-2
[32] Silverman, J., The arithmetic of elliptic curves. Graduate Texts in Mathematics, 106, Springer-Verlag, New York, 1986.
[33] Silverman, J., A quantitative version of Siegel's theorem: integral points on elliptic curves and Catalan curves. J. Reine Angew. Math. 378(1987), 60-100. http://dx. doi. org/10.1515/crll.1987.378.60
[34] Tenenbaum, G., Introduction à la théorie analytique et probabiliste des nombres. Second ed., Cours Spécialisés, 1., Société Mathématique de France, Paris, 1995.
[35] Watkins, M., Rank distribution in a family of cubic twists. In: Ranks of elliptic curves and random matrix theory, London Math. Soc. Lecture Note Series, 341, Cambridge University Press, Cambridge, 2007.
[36] Young, M. P., Low-lying zeros of families of elliptic curves. J. Amer. Math. Soc. 19(2006), no. 1, 205-250. http://dx. doi. org/10.1090/S0894-0347-05-00503-5
[37] Zagier, D. and Kramarz, G., Numerical investigations related to the L-series of certain elliptic curves. J. Indian Math. Soc. 52(1987), 51-69.
MathJax
MathJax is a JavaScript display engine for mathematics. For more information see http://www.mathjax.org.

Keywords

Moments of the Rank of Elliptic Curves

  • Steven J. Miller (a1) and Siman Wong (a2)

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed